Alert archive / Missouri / Special Weather Statements in 2018

Special Weather Statement, NWS Kansas City, MO

August 6, 2018Holt County, Missouri; Doniphan County, Kansas

NWS Kansas City, MO issued this special weather statement at Aug 6, 2018, 7:41 PM CDT for Holt County, Missouri; Doniphan County, Kansas. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2018, 7:41 PM CDT (00:41 UTC)
Expired
Aug 6, 2018, 8:30 PM CDT
In force
49 min
Issued by
NWS Kansas City, MO

Counties Doniphan County, KS, Holt County, MO

The radar

The Topeka radar (KTWX), 136 km from the middle of the area, began a volume at 00:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 0.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 849 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
849 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
2488 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

400 
WWUS83 KEAX 070041
SPSEAX

Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
741 PM CDT MON AUG 6 2018
 
KSZ025-102-MOZ011-070130-
Doniphan KS-Atchison KS-Holt MO-
741 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTH CENTRAL ATCHISON
AND HOLT COUNTIES UNTIL 830 PM CDT...

At 741 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Craig to near White Cloud to near Denton.
Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mound City, Highland, Troy, Oregon, Forest City, Craig, White Cloud,
Denton, Big Lake, Severance, Huron, Leona, Fortescue, Bigelow,
Bendena, Iowa Point and Fanning.

This includes Interstate 29 between mile markers 70 and 97.
 
LAT...LON 4023 9547 4027 9537 4026 9523 4001 9504
      3965 9510 3962 9537 3965 9537 3965 9534
      4000 9534 4000 9531 4003 9535 4004 9542
      4006 9542 4007 9539 4012 9539 4014 9543
      4020 9548
TIME...MOT...LOC 0041Z 243DEG 38KT 4018 9542 3994 9527 3968 9531 

$$

Welsh

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this special weather statement went out at Aug 6, 6:43 PM CDT, 58 minutes earlier.

Area forecast discussion, Aug 6, 6:43 PM CDT, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Mon Aug 6 2018

.Discussion...
Issued at 245 PM CDT MON AUG 6 2018

A mid level shortwave trough provided enough lift this morning to
keep the remnant cloud coverage this morning and early afternoon to
keep temperatures much lower than previously forecasted. Satellite
observations indicate there will be some clearing pushing over our
area in the next few hours so temps will most likely still get into
the low to mid 90s, but we may escape the upper 90s. This drop in
temperature also decreased the heat index values down below 100
degrees in most locations.  A diffuse boundary is currently located
over northern MO in a SW-NE like orientation and will provide the
main focus for convection late this evening and into overnight.
There appears to be two rounds of convection in the next 24 hours,
with the first occurring late this afternoon into the evening as
storms form over SE Nebraska and advect into NW Missouri after
sunset. This complex of storms will likely be well into the
convective cycle as it moves into Missouri and will be relatively
high based.  MLCAPE values may reach up near 1500-2000 J/kg and
there will be 0-6km bulk shear values near 30kts.  This will create
a brief chance of strong to low end severe weather with isolated
strong winds being the main threat due to a very steep low level
lapse rates with an inverted V type sounding and DCAPE > 1000 J/kg.
This first round of precip will stay mainly north of HWY 36 as it
advects east.  The second round of storms will have stronger forcing
along a weak warm front over northern KS that will be enhanced by a
developing LLJ overnight. This boundary will be enhanced by an upper
level shortwave which will lead to a sustained line of storms than
the first round. This boundary will work its way down through are
area following the LLJ as it pushes through the KC Metro area early
in the morning on Tuesday.  The CAPE will be mostly elevated when
this boundary pushes through, limiting any severe weather chances,
but may provide some isolated to scattered thunderstorms embedded in
the scattered showers.  This boundary looks to stall over our area
tomorrow morning keeping PoPs in the forecast through the afternoon.
Due to the high based nature of these storms the QPF will not be
drought busting, but a widespread 0.25-.5" of rainfall is expected
over the region.

Upper level ridging will build over the Rockies mid week keeping our
area on the edge in a NW to N flow aloft through the rest of the
forecast period. Higher pressure will build into the region on the
backside of this boundary keeping our forecast relatively cool and
dry through the weekend.  GFS does show some signals of diurnal
convection over central MO, but other models have a stronger capping
inversion and keep us dry.  Due to this uncertainty any PoPs on Wed
remain on the lower end. The next chance to any PoPs over the region
is when a shortwave trough pushes into northern MO Friday morning,
but this signal is not strong throughout the models and so there is
still some uncertainty in the PoPs. Temperatures will remain in the
upper 80s to lower 90s through the forecast with light winds out of
the north.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 643 PM CDT MON AUG 6 2018

Despite storms expected this evening through Tuesday morning, most
of this TAF cycle will be VFR. Thunderstorms that will move
across will be rather high based, but there might be several
different rounds of scattered activity, so have broad brushed the
terminals overnight through the mid to late morning hours of
Tuesday. Expect many updates to TAFs as storms near terminals.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Barham
Aviation...Cutter
Hazardous weather outlook, Aug 6, 3:40 AM CDT, 16 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
340 AM CDT Mon Aug 6 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-070845-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
340 AM CDT Mon Aug 6 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Heat indices this afternoon will range from 100 to 103. Storms
 are expected this evening and tonight, some which could become
 strong.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Storms may linger into Tuesday.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 6, 6:34 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
634 PM CDT MON AUG 6 2018

MOZ001-070000-
Atchison MO-
634 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR ATCHISON COUNTY UNTIL 700 PM
CDT...

At 634 PM CDT, Doppler radar was tracking a strong thunderstorm over
Hamburg, or 18 miles northwest of Tarkio, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Tarkio, Rock Port, Westboro, Watson and Blanchard.

This includes Interstate 29 between mile markers 113 and 123.

LAT...LON 4058 9520 4048 9520 4048 9518 4043 9517
      4034 9533 4048 9569 4049 9568 4051 9569
      4052 9566 4055 9566 4056 9568 4052 9571
      4052 9575 4058 9576
TIME...MOT...LOC 2334Z 282DEG 27KT 4060 9566

Welsh
Special weather statement, Aug 6, 6:37 PM CDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
637 PM CDT MON AUG 6 2018

MOZ007-008-017-070000-
Schuyler MO-Putnam MO-Adair MO-
637 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ADAIR...EASTERN
PUTNAM AND WESTERN SCHUYLER COUNTIES UNTIL 700 PM CDT...

At 637 PM CDT, Doppler radar was tracking a strong thunderstorm near
Unionville, moving east at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Unionville, Lancaster, Queen City, Greentop, Glenwood, Worthington
and Livonia.

LAT...LON 4059 9251 4026 9256 4034 9286 4038 9286
      4038 9288 4039 9293 4045 9303 4059 9301
TIME...MOT...LOC 2337Z 282DEG 27KT 4048 9294

Welsh
Local storm report, Aug 6, 7:17 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
717 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND GST     2 E WESTBORO            40.54N 95.28W
08/06/2018  E60 MPH          ATCHISON           MO   TRAINED SPOTTER

            TIME MATCHED TO RADAR.

&&

JW
Local storm report, Aug 6, 7:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
737 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     TSTM WND GST     3 SSW PICKERING         40.42N 94.86W
08/06/2018  E60 MPH          NODAWAY            MO   TRAINED SPOTTER

&&

JW
Local storm report, Aug 6, 7:40 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
740 PM CDT MON AUG 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND GST     3 N MARYVILLE           40.39N 94.87W
08/06/2018  E60 MPH          NODAWAY            MO   TRAINED SPOTTER

&&
Special weather statement, Aug 6, 7:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
741 PM CDT MON AUG 6 2018

KSZ025-102-MOZ011-070130-
Doniphan KS-Atchison KS-Holt MO-
741 PM CDT MON AUG 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR DONIPHAN...NORTH CENTRAL ATCHISON
AND HOLT COUNTIES UNTIL 830 PM CDT...

At 741 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Craig to near White Cloud to near Denton.
Movement was northeast at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Mound City, Highland, Troy, Oregon, Forest City, Craig, White Cloud,
Denton, Big Lake, Severance, Huron, Leona, Fortescue, Bigelow,
Bendena, Iowa Point and Fanning.

This includes Interstate 29 between mile markers 70 and 97.

LAT...LON 4023 9547 4027 9537 4026 9523 4001 9504
      3965 9510 3962 9537 3965 9537 3965 9534
      4000 9534 4000 9531 4003 9535 4004 9542
      4006 9542 4007 9539 4012 9539 4014 9543
      4020 9548
TIME...MOT...LOC 0041Z 243DEG 38KT 4018 9542 3994 9527 3968 9531

Welsh

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 7:00 PM CDTSevere Thunderstorm WarningEAXAtchison, Nodaway30 min
Aug 6, 7:29 PM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth31 min
Aug 6, 7:53 PM CDTSpecial Weather StatementEAXMercer37 min
Aug 6, 7:59 PM CDTSpecial Weather StatementEAXGentry, Worth31 min
Aug 6, 8:02 PM CDTSevere Thunderstorm WarningEAXMercer, Putnam, Sullivan28 min
Aug 6, 8:10 PM CDTSevere Thunderstorm WarningEAXGentry, Harrison, Worth35 min
Aug 6, 8:12 PM CDTSpecial Weather StatementEAXBuchanan33 min
Aug 6, 8:18 PM CDTSevere Thunderstorm WarningEAXAndrew, Buchanan27 min
Aug 6, 8:26 PM CDTSpecial Weather StatementEAXMercer, Putnam, Schuyler49 min
Aug 6, 9:09 PM CDTSpecial Weather StatementEAXRay51 min
Aug 6, 9:34 PM CDTSevere Thunderstorm WarningEAXCaldwell, Carroll, Clay, Ray26 min
Aug 6, 9:43 PM CDTSpecial Weather StatementEAXLivingston47 min
Aug 6, 9:52 PM CDTSpecial Weather StatementEAXRay38 min
Aug 6, 10:25 PM CDTSpecial Weather StatementEAXChariton, Linn, Saline35 min
Aug 6, 10:43 PM CDTSevere Thunderstorm WarningEAXCarroll, Chariton, Cooper, Howard, Linn, Macon and 3 more32 min
Aug 6, 11:13 PM CDTSpecial Weather StatementEAXHoward, Macon, Randolph47 min
Aug 6, 11:33 PM CDTSevere Thunderstorm WarningEAXHoward, Randolph27 min
Aug 6, 11:59 PM CDTSevere Thunderstorm WarningEAXRandolph16 min
Aug 6, 9:35 PM CDTSpecial Weather StatementEAXJohnson, Miami40 min

Nearby

Special Weather Statements in Missouri, 2018Special Weather Statements in Kansas, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.